Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 232, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 31, 2016, 5:33 PM EDT for 6 counties in Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2016, 5:33 PM EDT (21:33 UTC)
- Expired
- Jul 31, 2016, 6:10 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:35 PM EDT | TSTM WND DMG | Ssw Roanoke, VA | MULTIPLE TREES DOWN ON PATTERSON NEAR 12TH ST BLOCKING ROAD. TIME RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
434 WUUS51 KRNK 312133 SVRRNK VAC019-023-067-161-770-775-312230- /O.NEW.KRNK.SV.W.0232.160731T2133Z-160731T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 533 PM EDT SUN JUL 31 2016 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THE CITY OF SALEM IN WEST CENTRAL VIRGINIA... EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA... NORTH CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA... THE CITY OF ROANOKE IN WEST CENTRAL VIRGINIA... SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA... WEST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 630 PM EDT * AT 532 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROANOKE... MOVING SOUTHEAST AT 15 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... ROANOKE... SALEM... VINTON... TROUTVILLE... AND STEWARTSVILLE. THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND ON TWITTER. && LAT...LON 3727 8010 3749 7992 3743 7956 3711 7983 TIME...MOT...LOC 2132Z 314DEG 11KT 3730 7999 HAIL...<.75IN WIND...60MPH $$ JH
3 follow-up statements
401
WWUS51 KRNK 312141
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT SUN JUL 31 2016
VAC775-312151-
/O.CAN.KRNK.SV.W.0232.000000T0000Z-160731T2230Z/
CITY OF SALEM VA-
541 PM EDT SUN JUL 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR
THE CITY OF SALEM IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3743 7956 3711 7983 3729 8002 3731 8002
3748 7989
TIME...MOT...LOC 2141Z 297DEG 13KT 3729 7993
$$
VAC019-023-067-161-770-312230-
/O.CON.KRNK.SV.W.0232.000000T0000Z-160731T2230Z/
ROANOKE VA-FRANKLIN VA-CITY OF ROANOKE VA-BOTETOURT VA-BEDFORD VA-
541 PM EDT SUN JUL 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR
NORTHEASTERN ROANOKE...NORTH CENTRAL FRANKLIN...SOUTH CENTRAL
BOTETOURT AND WEST CENTRAL BEDFORD COUNTIES AND THE CITY OF
ROANOKE...
AT 541 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROANOKE...
MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
VINTON...
TROUTVILLE...
STEWARTSVILLE...
AND MONTVALE.
THIS INCLUDES THE FOLLOWING LOCATION ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3743 7956 3711 7983 3729 8002 3731 8002
3748 7989
TIME...MOT...LOC 2141Z 297DEG 13KT 3729 7993
HAIL...<.75IN
WIND...60MPH
$$
JH787
WWUS51 KRNK 312200
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT SUN JUL 31 2016
VAC023-770-312209-
/O.CAN.KRNK.SV.W.0232.000000T0000Z-160731T2230Z/
CITY OF ROANOKE VA-BOTETOURT VA-
600 PM EDT SUN JUL 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTH CENTRAL BOTETOURT COUNTY AND THE CITY OF ROANOKE IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3743 7956 3711 7983 3722 7990 3732 7985
3731 7985 3732 7984 3735 7979 3738 7977
3739 7980 3742 7977 3745 7972 3745 7970
TIME...MOT...LOC 2159Z 299DEG 13KT 3726 7984
$$
VAC019-067-161-312230-
/O.CON.KRNK.SV.W.0232.000000T0000Z-160731T2230Z/
ROANOKE VA-FRANKLIN VA-BEDFORD VA-
600 PM EDT SUN JUL 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR
EAST CENTRAL ROANOKE...NORTH CENTRAL FRANKLIN AND WEST CENTRAL
BEDFORD COUNTIES...
AT 559 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
STEWARTSVILLE...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
STEWARTSVILLE...
MONTVALE...
CHAMBLISSBURG...
AND THAXTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3743 7956 3711 7983 3722 7990 3732 7985
3731 7985 3732 7984 3735 7979 3738 7977
3739 7980 3742 7977 3745 7972 3745 7970
TIME...MOT...LOC 2159Z 299DEG 13KT 3726 7984
HAIL...<.75IN
WIND...60MPH
$$
JH019
WWUS51 KRNK 312210
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT SUN JUL 31 2016
VAC019-067-161-312220-
/O.CAN.KRNK.SV.W.0232.000000T0000Z-160731T2230Z/
ROANOKE VA-FRANKLIN VA-BEDFORD VA-
610 PM EDT SUN JUL 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR
EAST CENTRAL ROANOKE...NORTH CENTRAL FRANKLIN AND WEST CENTRAL
BEDFORD COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3743 7956 3711 7983 3722 7990 3732 7985
3731 7985 3732 7984 3735 7979 3738 7977
3739 7980 3742 7977 3745 7972 3745 7970
TIME...MOT...LOC 2205Z 314DEG 11KT 3724 7981
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:22 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 31, 3:22 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 322 PM EDT Sun Jul 31 2016 .SYNOPSIS... A cold front will move south through the area and stall near or south of the Virginia, North Carolina border. By Thursday, the front will lift north through the region again, and stall once again. It will continue to be the focus for additional showers and storms into the upcoming weekend. && .NEAR TERM /THROUGH MONDAY/... As of 235 PM EDT Sunday... Models vary on activity this afternoon/evening in terms of where best coverage will occur. The 12z GFS and to some extent the Euro showing higher threat in the mountains of WV down toward the NC foothills, while the high-res models and 12z nam favor more of the foothills to piedmont. Will favor the east more given better low lvl convergence and higher theta-e. Still some decent coverage possible further northwest toward the Alleghany Highlands closer to the upper vort moving across from Ohio to MD. Will continue to have high chance to low likely mainly from Rockbridge south to the Blue Ridge/Foothills of Patrick/Surry county east, with more 30/40 pops in the west with less threat in the southwest toward the NC/TN border. As we head into tonight the upper wave passes across PA/MD and sends the frontal boundary south toward our forecast area. With sfc convergence and lingering moisture will keep at least slight chance of showers southeast overnight. Most models agree with this though the NAM pops up a few showers further north which could happen but think the threat is low. Fog will be prevalent again late tonight especially if it clears enough. Some moisture may stick around with the front, but best fog threat will be in the mountains and valleys. Lows tonight to range from the lower to mid 60s west to lower 70s southeast. Monday should see somewhat drier weather as front drops slightly south toward the NC/VA border. Confidence low that entire forecast will be dry though as another 1 to 2 upper waves pass across and some sfc trough may send the front slightly north again in the afternoon. Still best threat for storms Monday afternoon will be in southern Virginia into NC with isolated coverage north of a Bluefield to Roanoke to Lynchburg line. Going with some lower dewpoints in the north compared to today so a little less humid. Still temperatures should manage to reach typical 1st of August norms or just a degree or two higher, with lower 80s west to around 90 east. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... As of 300 PM EDT Sunday... During this portion of the forecast the region will transition from being under the influence of an upper level trough to being under an upper level ridge. While not reducing our precipitation chances to zero, this transition will result in a trend towards less afternoon convection, especially on Tuesday. Wednesday afternoon may see more coverage than Tuesday as the center of the upper ridge shifts to our east. Little in the way of temperature change is expected through the period. Highs in the low to mid 80s will be common across the mountains with upper 80s to around 90 across the Piedmont. Lows in the low to mid 60s across the mountains and upper 60s to near 70 across the Piedmont are expected. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... During this portion of the forecast the shortwave upper ridge will continue its shift east, and then south of the area. A stronger shortwave trough will traverse the Great Lakes region all while our area transitions to a nearly zonal flow. The result will a period of increased chances of daily showers and storms as we develop a train of moisture wrapping clockwise around the upper high, across our region, having its origins from the western Gulf of Mexico. Temperatures will on Thursday will just slightly cooler than recent days, but by the weekend rebound back to readings comparable to earlier in the week. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 120 PM EDT Sunday... Keeping an eye on radar this afternoon showing widely scattered showers and storms forming. LWB as of 1720z has one to the west but expect it to be in vicinity by 18z. Better coverage appears to be centered east of the Blue Ridge this afternoon and will keep the tempo group for thunder in at LYH/DAN with medium confidence that these two airports will have storms move over in the 19-22z time frame. Elsewhere will only have VCTS but amend as necessary. Outside of thunderstorms should be Low end VFR with ceilings around 3-5kft, but some high end MVFR possible, and as usual some IFR possible in thunderstorms. Storms will exit and wane by early evening toward WV and toward the Blue Ridge with lingering convection possible as we head toward late evening in the DAN area, so will keep the VCTS in til 03z there. Overnight fog will be an issue where it rains and in the river valleys. Confidence high enough to have at least IFR or worse at LWB/BCB and LYH late tonight. Not as confident in how low BLF/DAN get as some models keeping them no worse than MVFR, but some possibility if the clouds clear the southeast that Danville could drop to LIFR given expected rainfall this afternoon/evening. As usual any fog/stratus should be gone by 12-15z time frame with VFR expected thereafter. Extended aviation discussion... The weak cold front will sag through the region later Monday before stalling just south of the area into midweek. This should briefly push deeper moisture to the south to start the week with mainly isolated convection Monday and perhaps mainly south/east of the taf sites Tuesday into Wednesday. Moisture will return north by Thursday ahead of the next upstream cold front with shra/tsra likely Thursday afternoon. Thus VFR conditions are expected for most of the time, with the exception being temporary sub-VFR conditions with any shower or thunderstorm, and during the night with patchy fog and stratus. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...DS LONG TERM...DS AVIATION...AMS/JH/WP
Hazardous weather outlook, Jul 31, 1:01 PM EDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 101 PM EDT SUN JUL 31 2016 NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-011715- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 101 PM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STORMS THIS AFTERNOON COULD BRING ISOLATED DAMAGING WINDS TO THE AREA. HEAVY DOWNPOURS COULD ALSO LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>044-507-508-011715- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 101 PM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 31, 3:23 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SUN JUL 31 2016
NCZ004-005-VAZ032-043-312000-
ROCKINGHAM-STOKES-HENRY-PATRICK-
323 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHEASTERN
PATRICK...AND SOUTHERN HENRY COUNTIES AND THE CITY OF MARTINSVILLE...
AT 322 PM EDT...A STRONG THUNDERSTORM WAS NEAR HORSE PASTURE...MOVING
EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EDEN...
MARTINSVILLE...
AXTON...
SPENCER...
AND SANDY RIDGE.
THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND
MARTINSVILLE AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3648 8011 3659 8012 3672 7990 3674 7971
3663 7969 3654 7971 3654 7968 3647 7967
TIME...MOT...LOC 1922Z 262DEG 11KT 3658 7993
WPSpecial weather statement, Jul 31, 4:19 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT SUN JUL 31 2016
NCZ001-002-019-312100-
WILKES-ASHE-ALLEGHANY-
419 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN WILKES...SOUTHWESTERN ALLEGHANY AND SOUTHEASTERN ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA...
AT 419 PM EDT...A STRONG THUNDERSTORM WAS OVER GLENDALE SPRINGS...
MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPARTA...
WEST JEFFERSON...
LAUREL SPRINGS...
WILBAR...
AND MC GRADY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3623 8147 3625 8149 3638 8152 3650 8111
3623 8102
TIME...MOT...LOC 2019Z 257DEG 17KT 3632 8138
JRLocal storm report, Jul 31, 4:54 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG 5 S RONDA 36.15N 80.93W
07/31/2016 WILKES NC 911 CALL CENTER
COUPLE OF TREES DOWN OVER SOMERS RD NEAR 421. TIME RADAR
ESTIMATED.
0320 PM TSTM WND DMG 3 NW BUCK SHOALS 36.14N 80.87W
07/31/2016 YADKIN NC 911 CALL CENTER
REPORTED A COUPLE TREES DOWN BLOCKING THE WILKES YADKIN
HWY. TIME RADAR ESTIMATED.
0330 PM TSTM WND DMG 1 W BROOKS CROSSROADS 36.12N 80.79W
07/31/2016 YADKIN NC 911 CALL CENTER
A FEW TREES REPORTED DOWN IN THE HAMPTONVILLE AREA. TIME
RADAR ESTIMATED.
&&
JRUCKMANLocal storm report, Jul 31, 4:55 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG NORTH WILKESBORO 36.17N 81.14W
07/31/2016 WILKES NC 911 CALL CENTER
A FEW TREES AND POWER LINES DOWN IN NORTH WILKESBORO
AREA. TIME RADAR ESTIMATED.
&&
JRUCKMANSpecial weather statement, Jul 31, 4:55 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT SUN JUL 31 2016
NCZ019-312200-
WILKES-
455 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN WILKES COUNTY...
AT 454 PM EDT...A STRONG THUNDERSTORM WAS NEAR ELKVILLE...MOVING EAST
AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOOMER...
ELKVILLE...
MORAVIAN FALLS...
WILKESBORO RESERVOIR...
AND WINDY GAP.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
3608 8143 3612 8142 3611 8088 3606 8088
3606 8098 3603 8107 3604 8114 3603 8117
3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 2054Z 283DEG 17KT 3602 8136
JHSpecial weather statement, Jul 31, 5:07 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 507 PM EDT SUN JUL 31 2016 VAZ018-022-023-033-034-312145- CRAIG-ROANOKE-BOTETOURT-BEDFORD-FRANKLIN- 507 PM EDT SUN JUL 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CRAIG...ROANOKE...NORTHEASTERN FRANKLIN...SOUTHWESTERN BOTETOURT AND SOUTHWESTERN BEDFORD COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE... AT 506 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING NEAR SALEM...MOVING SOUTHEAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROANOKE... SALEM... VINTON... TROUTVILLE... AND STEWARTSVILLE. THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3729 8019 3753 8003 3720 7951 3698 7969 TIME...MOT...LOC 2106Z 303DEG 20KT 3733 8005 JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:24 PM EDT | Areal Flood Advisory | RNK | Appomattox, Buckingham | 3 hr |
| Jul 30, 8:47 PM EDT | Special Weather Statement | RNK | Appomattox | 28 min |
| Jul 31, 2:03 PM EDT | Special Weather Statement | RNK | Carroll | 27 min |
| Jul 31, 3:23 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 37 min |
| Jul 31, 5:07 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 38 min |
| Jul 31, 5:55 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke | 3 hr |
| Jul 31, 6:09 PM EDT | Special Weather Statement | RNK | Buckingham | 66 min |
| Jul 31, 6:25 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 65 min |
| Jul 31, 6:28 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, City of Lynchburg | 62 min |
| Jul 31, 7:18 PM EDT | Areal Flood Advisory | RNK | Buckingham | 4 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.